Alert archive / Virginia / Special Weather Statements in 2018
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jun 24, 2018, 4:21 PM EDT for City of Radford, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2018, 4:21 PM EDT (20:21 UTC)
- Expired
- Jun 24, 2018, 4:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Blacksburg, VA
County City of Radford, VA
The radar
The Roanoke radar (KFCX), 17 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
515
WWUS81 KRNK 242021
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
421 PM EDT SUN JUN 24 2018
VAZ013-014-242045-
Pulaski-Montgomery-
421 PM EDT SUN JUN 24 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PULASKI AND
SOUTHERN MONTGOMERY COUNTIES AND THE CITY OF RADFORD...
Until 445 PM EDT
At 421 PM EDT, a strong thunderstorm was located over Radford, moving
east at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Christiansburg...
Radford...
Pilot...
Fairlawn...
and Walton.
LAT...LON 3711 8063 3717 8060 3717 8027 3705 8031
3702 8035 3702 8036
TIME...MOT...LOC 2021Z 286DEG 27KT 3714 8056
$$
DSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 24, 2:51 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 24, 2:51 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 251 PM EDT Sun Jun 24 2018 .SYNOPSIS... A weak cold front will push south across our area tonight, and stall to our south, keeping unsettled weather in our area Monday. High pressure aloft will then build over the eastern U.S. during the later half of the week resulting in hotter and humid conditions along with the threat of diurnally driven showers and storms. && .NEAR TERM /THROUGH TONIGHT/... As of 250 PM EDT Sunday... Early this afternoon an east-west oriented surface boundary was noted across central WV into northern KY. In the upper levels, a shortwave was spinning across northwest PA with a vort lobe extending south of this feature into VA. 1000-1500 k/kg MLCAPES to the south of the boundary and 20-40kt Effective bulk shear values suggest a few storms that form along the boundary and south may produce locally damaging winds, but with a deep west flow, coverage should remain limited. With subsidence arriving this evening in the wake of this shortwave trof, convection should diminish across most of the region by 23Z (7 PM). Tonight, our focus turns to the MCV currently spinning across Missouri, which is expected to reach the southern Ohio Valley by 12Z Monday. In advance of this system, clouds will increase across the west and patchy fog will be possible. Kept small POPS in the far southwest as a strengthening low level jet intersecting with a front across the southern portion of the forecast area and increasing PWAT values may generate precip just before 12Z. Kept lows on the warmer side of guidance. Will be monitoring the potential for an MCS to south impacting our NW NC counties Monday. Deeper moisture arrives in advance of the approaching MCV,but instability off BUFKIT soundings at TNB don't appear too impressive. However, with good upper level divergence and a 850mb baroclinic zone nearby along with this area in a favorable MCS generation area (northern edge of 500mb ridge), increased POPs and QPF for this area on Monday. Also, with widespread cloudiness generated by this system, brought down high temps a few degrees, and if current signals persist in later model runs these temps for Monday may need to be lowered further. While the greatest chance for severe weather Monday appears to be south of our forecast area where higher instability is expected, if the cold front shifts slightly north and higher CAPE values can be realized will need to monitor svr potential in northern NC/far SW VA. && .SHORT TERM /Monday Night through Wednesday Night/... As of 140 PM EDT Sunday... Monday night surface high pressure builds south into Virginia and brings winds around to the east and southeast. Models have enough upslope southeast wind and moisture below 850 mb that mountains and foothills will have clouds much of the day Tuesday. Plan to have more sun in the piedmont especially in the afternoon,similar to the GFS forecast. Tuesday will be the coolest of the week due to the clod cover and 850Mb temperatures in the +12 to +16 range. By late Tuesday the high is offshore. Southwest low level winds off the Gulf will bring up surface dew points and precipitable water on Wednesday. An approaching short wave from the northern stream will reach the central Appalachians late Wednesday. Will have relatively higher probability of precipitation on Wednesday night, especially in the mountains of southwest Virginia and southeast West Virginia as this feature crosses the area. Confidence for cloud cover and high temperatures on Tuesday is below average. Otherwise, confidence for all elements is average. && .LONG TERM /Thursday through Sunday/... As of 140 PM EDT Sunday... Surface low pressure crossing the Great Lakes on Thursday may bring a weak low level boundary across the Mid Atlantic region, and with the mean flow generally out of the southwest the increase in low level convergence will trigger afternoon and evening showers and thunderstorms. Upper ridge will cover the eastern United States Friday and Saturday with 500 MB heights around 594dm over the Ohio Valley and Mid Atlantic region through Sunday. Models beginning to hint at an upper low somewhere off the southeast coast during this time frame. Warm air at mid levels, subsidence under the ridge and downslope winds with limit thunderstorm development. Will keep probability of precipitation low from Friday through Sunday. Temperatures will be above normal. Confidence for all elements is average on Thursday and above average for Friday through Sunday. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... As of 105 PM EDT Sunday... Widely scattered to scattered showers and thunderstorms will dot the region through 23Z (7 pm). While there is only a slight chance to chance a TAF site will be impacted by these showers and storms, KLWB, KBLF and KROA are the most likely to see precipitation, as a result a tempo group for storms was included for the rest of this afternoon. Breezy conditions will also be found, with gusts 20-30 kts possible across the higher elevations. Patchy areas of fog and stratus are again forecast to develop, with KLWB most likely to be impacted with IFR vsbys and also included MVFR vsby fog at KBLF. A complex of showers and storms is expected to move into the region from the west Monday morning. Confidence is low on the timing and coverage of this potential area of precipitation, but the most likely areas to experience showers and storms will be northwest NC and far southwest VA. VCSH conditions were included at KBLF and KBCB for tomorrow. .Extended Aviation Discussion... A cold front finally pushes far enough south to allow VFR conditions for Tuesday.Isolated to scattered MVFR showers and thunderstorms are possible by Wednesday with more isolated nature to convection Thursday when should be back to mainly VFR. && .EQUIPMENT... As of 238 PM EDT Sunday... The NOAA weather radio transmitter in Hinton, West Virginia that is WXM72 and broadcasting at a frequency of 162.425 MHz is off the air. Parts are on order to repair the transmitter, but there is no known time of restoration. We apologize for any inconvenience. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH/KK NEAR TERM...PH SHORT TERM...AL LONG TERM...RCS AVIATION...JH/PH EQUIPMENT...
Hazardous weather outlook, Jun 24, 3:56 PM EDT, 25 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 356 PM EDT Sun Jun 24 2018 NCZ005-006-VAZ033-034-043>045-058-059-251200- Rockingham-Caswell-Franklin-Bedford-Henry-Pittsylvania-Campbell- Halifax-Charlotte- 356 PM EDT Sun Jun 24 2018 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heat Index values on Friday and Saturday afternoon will be from 100 to 105 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>004-018>020-251200- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin- 356 PM EDT Sun Jun 24 2018 This Hazardous Weather Outlook is for north central North Carolina and northwest North Carolina. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe storms are possible on Monday. These storms may produce damaging winds and very heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009>020-022>024-032-035-046-047-WVZ042>044-507-508-251200- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll- Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick- Amherst-Appomattox-Buckingham-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 356 PM EDT Sun Jun 24 2018 This Hazardous Weather Outlook is for central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 24, 2:01 PM EDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
201 PM EDT SUN JUN 24 2018
VAZ019-020-WVZ507-241845-
Bath-Alleghany-Eastern Greenbrier-
201 PM EDT SUN JUN 24 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN ALLEGHANY...SOUTHERN BATH COUNTIES IN WEST CENTRAL
VIRGINIA AND EAST CENTRAL GREENBRIER COUNTIES IN SOUTHEASTERN WEST
VIRGINIA...
Until 245 PM EDT
At 200 PM EDT, a strong thunderstorm was located near Neola, moving
east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Warm Springs...
Millboro...
Neola...
Hot Springs...
and Lake Moomaw.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3806 7950 3805 7952 3803 7951 3793 7961
3783 7968 3793 8020 3804 8018 3804 8016
3806 8011 3806 7996 3809 7994
TIME...MOT...LOC 1800Z 277DEG 29KT 3802 8009
16Special weather statement, Jun 24, 3:28 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
328 PM EDT SUN JUN 24 2018
VAZ035-242000-
Amherst-
328 PM EDT SUN JUN 24 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN AMHERST COUNTY...
Until 400 PM EDT
At 328 PM EDT, a strong thunderstorm was located near Alto, moving
southeast at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Clifford...
Lowesville...
Alto...
and New Glasgow.
LAT...LON 3778 7911 3778 7908 3777 7907 3772 7907
3770 7903 3770 7899 3768 7898 3768 7897
3767 7897 3758 7892 3775 7926 3781 7922
3779 7920 3781 7914
TIME...MOT...LOC 1928Z 297DEG 31KT 3777 7916
DSSpecial weather statement, Jun 24, 3:57 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
357 PM EDT SUN JUN 24 2018
VAZ014-017-022-242030-
Floyd-Montgomery-Roanoke-
357 PM EDT SUN JUN 24 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN
ROANOKE...NORTHEASTERN FLOYD AND SOUTHEASTERN MONTGOMERY COUNTIES...
Until 430 PM EDT
At 357 PM EDT, a strong thunderstorm was located over Christiansburg,
moving east at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Christiansburg...
Copper Hill...
Bent Mountain...
Shawsville...
and Terrys Fork.
LAT...LON 3711 8047 3718 8043 3717 8018 3716 8009
3716 8007 3715 8010 3712 8013 3708 8011
3706 8012 3703 8011 3702 8011 3701 8012
3700 8012
TIME...MOT...LOC 1957Z 285DEG 32KT 3713 8038
DSSpecial weather statement, Jun 24, 4:03 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
403 PM EDT SUN JUN 24 2018
VAZ009-015-242030-
Grayson-Smyth-
403 PM EDT SUN JUN 24 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SMYTH AND CENTRAL
GRAYSON COUNTIES...
Until 430 PM EDT
At 403 PM EDT, a strong thunderstorm was located near Thomas Bridge,
moving east at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Marion...
Sugar Grove...
Mount Rogers National Recreation Area...
Troutdale...
and Bridle Creek.
LAT...LON 3684 8152 3680 8127 3676 8126 3676 8117
3677 8116 3661 8125 3675 8156
TIME...MOT...LOC 2003Z 291DEG 29KT 3677 8151
DSSpecial weather statement, Jun 24, 4:08 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
408 PM EDT SUN JUN 24 2018
VAZ046-047-242045-
Buckingham-Appomattox-
408 PM EDT SUN JUN 24 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL APPOMATTOX AND
SOUTHWESTERN BUCKINGHAM COUNTIES...
Until 445 PM EDT
At 408 PM EDT, a strong thunderstorm was located near New Glasgow,
moving southeast at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Bent Creek...
Wingina...
Tower Hill...
and Toga.
LAT...LON 3743 7867 3754 7887 3754 7882 3756 7882
3757 7881 3759 7883 3760 7881 3763 7882
3764 7880 3763 7874 3764 7871 3766 7872
3762 7853
TIME...MOT...LOC 2008Z 297DEG 26KT 3763 7886
DSSpecial weather statement, Jun 24, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
421 PM EDT SUN JUN 24 2018
VAZ013-014-242045-
Pulaski-Montgomery-
421 PM EDT SUN JUN 24 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PULASKI AND
SOUTHERN MONTGOMERY COUNTIES AND THE CITY OF RADFORD...
Until 445 PM EDT
At 421 PM EDT, a strong thunderstorm was located over Radford, moving
east at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Christiansburg...
Radford...
Pilot...
Fairlawn...
and Walton.
LAT...LON 3711 8063 3717 8060 3717 8027 3705 8031
3702 8035 3702 8036
TIME...MOT...LOC 2021Z 286DEG 27KT 3714 8056
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 1:30 PM EDT | Special Weather Statement | RNK | Bath | 60 min |
| Jun 24, 2:01 PM EDT | Special Weather Statement | RNK | Bath | 44 min |
| Jun 24, 3:28 PM EDT | Special Weather Statement | RNK | Amherst | 32 min |
| Jun 24, 3:57 PM EDT | Special Weather Statement | RNK | Montgomery | 33 min |
| Jun 24, 4:03 PM EDT | Special Weather Statement | RNK | Grayson | 27 min |
| Jun 24, 4:08 PM EDT | Special Weather Statement | RNK | Buckingham | 37 min |
| Jun 24, 4:15 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 60 min |
| Jun 24, 6:00 PM EDT | Special Weather Statement | RNK | Grayson | 45 min |
| Jun 24, 6:13 AM EDT | Special Weather Statement | RNK | Watauga | 62 min |
| Jun 24, 1:02 PM EDT | Special Weather Statement | RNK | Nicholas | 43 min |
| Jun 24, 4:59 PM EDT | Special Weather Statement | RNK | Monroe, Summers | 46 min |
Nearby
Special Weather Statements in Virginia, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.